Alert archive / Utah / Flash Flood Warnings in 2018
Flash Flood Warning 32, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this flash flood warning at Jul 17, 2018, 4:53 PM MDT for Kane County, Utah. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 17, 2018, 4:53 PM MDT (22:53 UTC)
- Expired
- Jul 17, 2018, 8:45 PM MDT
- In force
- 4 hr
- Issued by
- NWS Salt Lake City, UT
- Area
- Storm-based polygon
- Flood severity
- None
County Kane County, UT
The radar
The Cedar City radar (KICX), 97 km from the middle of the area, began a volume at 22:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 10.9 hours before the alert went out and 230 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 8 J/kg
- Mixed-layer CIN
- -161 J/kg
- Mixed-layer LCL
- 1244 m above ground
- 0-6 km bulk shear
- 4 kt
- 0-1 km storm-relative helicity
- 13 m²/s²
- 0-3 km storm-relative helicity
- 72 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
226
WGUS55 KSLC 172253
FFWSLC
UTC025-180245-
/O.NEW.KSLC.FF.W.0032.180717T2253Z-180718T0245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Salt Lake City UT
453 PM MDT TUE JUL 17 2018
The National Weather Service in Salt Lake City has issued a
* Flash Flood Warning for...
Central Kane County in southern Utah...
* Until 845 PM MDT
* At 450 PM MDT, Doppler radar indicated thunderstorms producing
heavy rain over Wahwaep Creek, Coyote Creek, Buckskin Gulch, House
Rock Road area and White Sage Wash. Flash flooding is imminent.
* Radar estimates up to one inch of rain has fallen in a short
period of time.
* If you are traveling in these areas please take action to ensure
your safety.
* Some locations that will experience flooding include...
Big Water and Lake Powell.
LAT...LON 3750 11160 3700 11152 3700 11234 3747 11208
$$
Dewey/McInerney2 follow-up statements
329 WGUS75 KSLC 180102 FFSSLC Flash Flood Statement National Weather Service Salt Lake City UT 702 PM MDT TUE JUL 17 2018 UTC025-180245- /O.CON.KSLC.FF.W.0032.000000T0000Z-180718T0245Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Kane UT- 702 PM MDT TUE JUL 17 2018 ...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 845 PM MDT FOR CENTRAL KANE COUNTY... At 658 PM MDT, Intense rainfall continues to fall over the lower Paria Drainage including Buckskin Wash and other nearby drainages. Radar rainfall estimates indicate that over two inches of rain has fallen over these very flash flood prone areas. If you are around the lower Paria and associated tributaries, please be aware of dangerous flash flooding and swift moving water. This is quite the hazardous situation in this area and any of these places should be avoided. Some locations that will experience flooding include... Big Water and Lake Powell. LAT...LON 3750 11160 3700 11152 3700 11234 3747 11208 $$ McInerney
500 WGUS75 KSLC 180237 FFSSLC Flash Flood Statement National Weather Service Salt Lake City UT 837 PM MDT TUE JUL 17 2018 UTC025-180245- /O.EXP.KSLC.FF.W.0032.000000T0000Z-180718T0245Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Kane UT- 837 PM MDT TUE JUL 17 2018 ...THE FLASH FLOOD WARNING FOR CENTRAL KANE COUNTY WILL EXPIRE AT 845 PM MDT... Flash flooding along the Paria Drainage has receded. It is inferred though that residual high water will be coursing through the waterways throughout the nighttime hours. Please use prudent judgement if you plan on traveling around the Lower Paria and it's tributaries through the next 18 hours. LAT...LON 3750 11160 3700 11152 3700 11234 3747 11208 $$ McInerney
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Jul 17, 3:56 PM MDT, 57 minutes earlier.
Area forecast discussion, Jul 17, 3:56 PM MDT, 57 minutes before
Area Forecast Discussion National Weather Service Salt Lake City UT 356 PM MDT Tue Jul 17 2018 .SYNOPSIS...High pressure will strengthen for the mid-week period, bringing a drying trend to the state. Moisture will slowly creep north late in the week into the weekend. && .SHORT TERM (Through 06Z Saturday)...The jet on the backside of the trough that moved across northern Utah last night is still creating some lift across far northern Utah this afternoon. However, moisture is becoming less available so believe isolated showers and thunderstorms will end before sunset. Farther east and south in the deeper moisture thunderstorms are firing up once again this afternoon and are tracking more southeast today vs south or southwest which has been problematic for flash flooding since many tributaries are oriented north to south over the western half of Kane County and Washington County. There does not appear to be any relief in the deep moisture over the south the next few days but the flow does become nearly stagnant Wednesday into Thursday as the center of the 500mb ridge moves overhead. This may inhibit the strength of the thunderstorms as they will be vertically stacked, meaning the updraft ends up being directly under the downdraft once it forms which will kill the updraft. These are called pulse storms because they don't last long. By late Thursday the flow aloft becomes more southeast aloft across southwest Utah as the ridge moves to the 4 corners region and farther east. This ridge position opens the door for monsoonal moisture to stream northward Friday and beyond. The hottest temperatures are expected across northern Utah Wednesday as the 700mb temps flirt with 17-18C. The 700mb temps will tend to lower a tad Thursday and Friday as more moisture enters the picture. Southern Utah will have nearly similar temperatures each day and 700mb temps remain nearly constant. .LONG TERM (After 06Z Saturday)...With the ridge axis firmly in place over Texas by Saturday morning, monsoonal moisture continues to stream northward into the forecast area over the weekend. While GFS PWAT values are not as impressive as past runs, much of the area remains in 0.75 to 1 inch into Monday. Maintaining confidence in convective activity throughout the weekend, with temps a bit above seasonal norms. Global models differing in extent of drying early in the workweek, as such have left slight chance/chance of PoPs into Day 7. Expecting temps to be riding along seasonal norms for the north, a bit above in the south. && .AVIATION...Conditions at the KSLC terminal are expected to remain at VFR through the evening. North winds in place are expected to shift to the south between 03-04z, with a small chance that nearby showers create gusty erratic winds before 03z. && .FIRE WEATHER...Isolated to scattered showers and thunderstorms will occur over the eastern and southern portions of fire district this evening and then mainly over southern Utah Wednesday and Thursday. Moisture will spread northward Friday into northern Utah and there could be dry lightning along the leading edge of this moisture, but looks to be brief if it does occur. Elevated RH values will remain over the south through the forecast period. However, min RH values have dropped into the lower teens across northwest deserts today and this should spread into the northern portions of the western valleys Wednesday and possibly into Thursday. Rh values are expected to come up through the weekend. && .SLC WATCHES/WARNINGS/ADVISORIES... UT...None. WY...None. && SHORT TERM...Struthwolf LONG TERM...Verzella AVIATION...Dewey FIRE WEATHER...Struthwolf For more information from NOAA's National Weather Service visit... http://weather.gov/saltlakecity For frequently asked questions about the Area Forecast Discussion visit... http://weather.gov/saltlakecity/general/afd_faqs.php
In the hours before
Local storm report, Jul 17, 12:23 PM MDT, 4 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1223 PM MDT TUE JUL 17 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0955 PM TSTM WND GST 10 SSW DUGWAY 40.11N 112.81W
07/16/2018 M58.00 MPH TOOELE UT MESONET
DURAND ROAD WIND SESNOR ON THE DUGWAY PROVING GROUNDS
MEASURED A PEAK WIND GUST OF 58 MPH
1005 PM TSTM WND GST 9 N LAKESIDE 41.33N 112.85W
07/16/2018 M58.00 MPH BOX ELDER UT MESONET
GUNNISON ISLAND UUNET SENSOR
1140 PM TSTM WND GST 5 SSW WEST VALLEY CITY 40.64N 112.06W
07/16/2018 M58.00 MPH SALT LAKE UT MESONET
BACCUS/SR111 UDOT SENSOR MEASURED 58 MPH WIND GUST
&&
BONNETTELocal storm report, Jul 17, 1:00 PM MDT, 3 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
100 PM MDT TUE JUL 17 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0545 PM FLASH FLOOD 9 ENE KANAB 37.11N 112.38W
07/16/2018 KANE UT PUBLIC
LARGE DEBRIS FLOW FROM A FLASH FLOOD IN JOHNSON WASH
FLOWING SOUTH TOWARD HIGHWAY 89.
&&
CDEWEYLocal storm report, Jul 17, 1:04 PM MDT, 3 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
104 PM MDT TUE JUL 17 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0611 AM FLASH FLOOD 14 NE KANAB 37.21N 112.38W
07/16/2018 KANE UT PUBLIC
DEBRIS FLOW FROM FLASH FLOOD IN JOHNSON WASH WITH LARGE
LOGS FLOWING SOUTH.
&&
CDEWEYLocal storm report, Jul 17, 1:12 PM MDT, 3 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
112 PM MDT TUE JUL 17 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0440 AM FLASH FLOOD 1 NW KANAB 37.05N 112.54W
07/16/2018 KANE UT PUBLIC
PUBLIC REPORTS FLOODED ROADWAYS WITH WATER RUSHING OVER
ROADS AND COVERING INTERSECTIONS AT THE MOUTH OF KANAB
CREEK IN TOWN.
&&
CDEWEYLocal storm report, Jul 17, 2:25 PM MDT, 2 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
225 PM MDT TUE JUL 17 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0100 PM DEBRIS FLOW 10 S DUCHESNE 40.03N 110.39W
07/17/2018 DUCHESNE UT DEPT OF HIGHWAYS
MUD AND DEBRIS ABOUT 3 FEET DEEP FLOWED ACROSS US-191 AT
MP 284, WITH RADAR REPORTING AN INCH STORM TOTAL OVER
CANYON BY 1PM. EVENT LIKELY OCCURED BETWEEN 1 AND 130 PM,
REPORTED BY UDOT SHED SUPERVISOR.
&&
LVERZELSpecial weather statement, Jul 17, 4:21 PM MDT, 32 minutes before
Special Weather Statement National Weather Service Salt Lake City UT 421 PM MDT TUE JUL 17 2018 UTZ010-012-013-172300- San Rafael Swell UT-Wasatch Plateau/Book Cliffs UT-Castle Country UT- 421 PM MDT TUE JUL 17 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL EMERY AND SOUTH CENTRAL CARBON COUNTIES UNTIL 500 PM MDT... At 420 PM MDT, National Weather Service Doppler radar indicated a strong thunderstorm near Wellington, or near Price...moving southeast at 15 mph. Half inch hail and winds in excess of 40 mph will be possible, along with brief intense rainfall. Locations impacted include... Wellington, Sunnyside and East Carbon. PRECAUTIONARY/PREPAREDNESS ACTIONS... If threatening weather approaches, take shelter in a sturdy building. Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3953 11083 3964 11065 3953 11035 3933 11059 TIME...MOT...LOC 2220Z 312DEG 12KT 3960 11071 GM
The office that day
Everything else NWS Salt Lake City, UT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 16, 6:44 PM MDT | Flash Flood Warning | SLC | Emery | 3 hr |
| Jul 16, 8:15 PM MDT | Special Weather Statement | SLC | 45 min | |
| Jul 16, 8:52 PM MDT | Special Weather Statement | SLC | Tooele | 53 min |
| Jul 16, 9:33 PM MDT | Special Weather Statement | SLC | Juab, Tooele | 57 min |
| Jul 16, 10:24 PM MDT | Special Weather Statement | SLC | Davis, Salt Lake, Utah, Weber | 51 min |
| Jul 16, 11:16 PM MDT | Special Weather Statement | SLC | Cache, Morgan, Salt Lake, Wasatch, Weber | 44 min |
| Jul 17, 12:00 AM MDT | Special Weather Statement | SLC | Cache, Morgan, Rich, Summit, Utah, Wasatch and 1 more | 60 min |
| Jul 17, 12:57 AM MDT | Special Weather Statement | SLC | Summit | 63 min |
| Jul 17, 4:17 PM MDT | Flash Flood Warning | SLC | Garfield | 3 hr |
| Jul 17, 4:21 PM MDT | Special Weather Statement | SLC | Carbon | 39 min |
| Jul 17, 4:46 PM MDT | Severe Thunderstorm Warning | SLC | Carbon, Emery | 29 min |
| Jul 17, 5:21 PM MDT | Severe Thunderstorm Warning | SLC | Emery | 24 min |
| Jul 17, 5:46 PM MDT | Special Weather Statement | SLC | Emery | 44 min |
Nearby
Flash Flood Warnings in Utah, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.